Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Austin/San Antonio, TX

February 5, 2008Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 5, 2008, 6:04 PM CST for Lavaca County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2008, 6:04 PM CST (00:04 UTC)
Expired
Feb 5, 2008, 6:18 PM CST
In force
14 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 138 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 060005
SVREWX
TXC285-060030-
/O.NEW.KEWX.SV.W.0002.080206T0004Z-080206T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CST TUE FEB 5 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAVACA COUNTY...

* UNTIL 630 PM CST.

* AT 555 PM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED 6 MILES WEST OF SPEAKS...OR ABOUT 15 MILES SOUTHEAST OF
  HALLETTSVILLE...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL LAVACA COUNTY AT 620 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2927 9666 2925 9665 2919 9675 2933 9688
      2948 9669 2935 9657 2934 9657
TIME...MOT...LOC 0004Z 231DEG 32KT 2932 9674

$$
1 follow-up statement
000 
WWUS54 KEWX 060018
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
617 PM CST TUE FEB 5 2008

TXC285-060027-
/O.CAN.KEWX.SV.W.0002.000000T0000Z-080206T0030Z/
LAVACA TX-
617 PM CST TUE FEB 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR LAVACA COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM BETWEEN SUBLIME AND SPEAKS HAS WEAKENED 
SUBSTANTIALLY. THEREFORE THE SEVERE THUNDERSTORM WARNING FOR LAVACA 
COUNTY IS CANCELLED.

LAT...LON 2927 9666 2925 9665 2919 9675 2933 9688
      2948 9669 2935 9657 2934 9657
TIME...MOT...LOC 0017Z 231DEG 32KT 2939 9664

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 5:42 PM CST, 22 minutes earlier.

Area forecast discussion, Feb 5, 5:42 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 PM CST TUE FEB 5 2008

.AVIATION...VFR CONDITIONS ARE EXPECTED DURING THE NEXT 24 HOUR
PERIOD. I-35 CORRIDOR WINDS WILL BE NORTHWEST AT 15 TO 25 KTS
DIMINISHING TO AROUND 15 KTS SUSTAINED AFTER 06Z AND 10 KTS AFTER
10Z. WINDS BECOMING LIGHT SOUTHEAST AFTER 23Z WEDNESDAY. KDRT
TERMINAL WINDS NORTHWEST 25 TO 35 KTS BECOMING AFTER 01Z NORTHWEST
WINDS SUSTAINED AT 15 KTS AND DIMINISHING TO NEAR 10 KTS AFTER
10Z. WINDS BECOMING LIGHT SOUTHEAST AFTER 21Z WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 315 PM CST TUE FEB 5 2008/

DISCUSSION...THE PACIFIC COLD FRONT IS CURRENTLY MOVING THROUGH
OUR CWFA. STRONG WEST/NORTHWEST WINDS FOLLOW THE FRONT...ALONG
WITH VERY CLEAR SKIES. THE FRONT SHOULD BE EAST OF OUR CWFA BY 5
PM. A STRONG LINE OF THUNDERSTORMS DEVELOPED AHEAD OF THE COLD
FRONT ACROSS NORTHERN TEXAS...WITH THE TAIL END JUST NORTH OF OUR
AREA. THE WIND ADVISORY REMAINS IN EFFECT FOR THE ENTIRE CWFA
UNTIL 7 PM THIS EVENING. WINDS WILL REMAIN BREEZY INTO THE
OVERNIGHT HOURS...BUT WILL BE BELOW WIND ADVISORY CRITERIA. THE
STRONGER COLD AIR ADVECTION WILL BE DELAYED A BIT AND WILL ARRIVE
INTO THE REGION LATE TONIGHT. OVERNIGHT LOW TEMPERATURES WILL BE
AROUND 20-30 DEGREES COLDER THAN THE LOW TEMPERATURES LAST NIGHT.
HIGHS ON WEDNESDAY WILL REBOUND NICELY UNDER SUNNY SKIES AND VERY
DRY CONDITIONS TO TOP OUT NEAR SEASONAL NORMALS...IN THE 60S. A
DRY PATTERN WILL CONTINUE THROUGH THE WEEKEND. GULF MOISTURE
WILL RETURN TO THE AREA SUNDAY INTO MONDAY. MODELS BRING A STRONG
UPPER LOW OUT OF THE FOUR CORNERS REGION INTO MEXICO ON
MONDAY...BRINGING SLIGHT CHANCES FOR PRECIPITATION TO THE REGION
LATE IN THE FORECAST PERIOD.

FIRE WEATHER...A PACIFIC FRONT WILL CONTINUE TO PUSH EAST ACROSS
SOUTH CENTRAL TEXAS TODAY...BRINGING STRONG WEST AND NORTHWEST
WINDS AND VERY LOW RELATIVE HUMIDITIES TO THE AREA. CRITICAL FIRE
WEATHER CONDITIONS ARE FORECAST TO CONTINUE INTO THE OVERNIGHT HOURS
AND CONTRIBUTE TO EXTREME FIRE BEHAVIOR. DRY CONDITIONS WILL
CONTINUE THROUGH AT LEAST SATURDAY BEFORE GULF MOISTURE RETURNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              41  63  41  73  46 /  -   -   -   -   -
AUSTIN BERGSTROM INTL AIRPORT  41  65  37  73  40 /  -   -   -   -   -
DEL RIO INTL AIRPORT           42  71  41  74  44 /   0   0   0  -   -
SAN ANTONIO INTL AIRPORT       40  67  41  74  47 /  -   -   -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 3 AM CST WEDNESDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

06/02
Hazardous weather outlook, Feb 5, 3:38 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 PM CST TUE FEB 5 2008

TXZ171>173-183>194-202>209-217>225-228-062145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
338 PM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A RED FLAG WARNING IS IN EFFECT THROUGH 3 AM WEDNESDAY MORNING.
WINDS AND RELATIVE HUMIDITIES WILL EXCEED CRITICAL THRESHOLDS WHICH
WILL RESULT IN FIRES THAT ARE DIFFICULT TO CONTROL. A WIND ADVISORY
IS ALSO IN EFFECT UNTIL 7 PM. NORTHWEST WINDS OF 20 TO 30 MPH WILL
DEVELOP WITH GUSTS OF 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:45 PM CSTRed Flag WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 22 more24 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.